Texas, 2017

Hail in Texas, April 26, 2017

April 26, 2017 · NWS LCH · 6 events in 2 counties and zones

A cold front pushed across Southeast Texas during the afternoon of the 26th. Ahead of the boundary hail was reported with some storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front pushed across Southeast Texas during the afternoon of the 26th. Ahead of the boundary hail was reported with some storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 26, 3:33 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 26, 3:33 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
433 PM CDT Wed Apr 26 2017

.DISCUSSION...
Upper air analysis/water vapor satellite imagery showed an
elongated trof axis stretching from N-S over the Central/Southern
Plains, with en embedded shortwave trof with its base over the Red
River region of OK/TX. This feature is progged to eject out in a
negatively tilted fashion TWD the Mid MS River Valley tonight,
with its associated trailing CDFNT, evident in SFC/radar
observations extending NE to SW near a Shreveport to College
Station line, sweeping through the forecast area this evening.
Southward extent of convection along the front reaches to near
Trinity, TX.

South winds have begun to decrease over SE TX, and this trend
should continue from W to E over the next few hours, aided by the
loss of daytime heating. Trimmed Jefferson/Orange counties from
the Wind Advisory, but left all LA parishes as is with occasional
sustained speeds still reaching 20 mph and frequent gusts in the
25-30 mph range. Made similar wind related adjustments to the
marine hazards, replacing the SCY over the coastal lakes and bays
and nearshore waters with a SCEC headline. The SCEC for the former
will end at 7pm, with the latter running through the night along
with the SCY over the outer waters for ongoing south winds and
post frontal NW winds.

Light streamer type showers continue within the pre-frontal
airmass, but radar trends to the north and latest guidance
indicate that deep convection will likely be tied more closely
with the arrival of the front, and it remains uncertain just how
far to the S/SW convection will build along the boundary. Bulk of
guidance confines the more significant activity to northern zones,
where parameters would support a severe risk. Have maintained the
severe wording in this area in line with the SPC slight risk.
Primary risks would be large hail/damaging winds.

Front and associated convection should move quickly through the
area during the evening hours, with the front expected to be east
of the Lower Atchafalaya by 06Z. A quick bout of cooler/drier air
will follow its passage, with a weak SFC high sliding into the
area THU morning. Light south winds will return by afternoon as
this feature shifts off to the east, with the onshore flow
intensifying THU night as a shortwave trof translating through
fast NW flow aloft over the western CONUS induces low pressure
over the Southern Plains. This initial feature will quickly lift
out to the NE THU night into FRI, well away from the region, but
will be followed by a more significant upper trof digging into the
Four Corners.

This feature is progged to slowly move eastward through the
weekend, pushing a slow moving front through the area SAT night
into SUN. Widespread showers and thunderstorms are expected, with
this system looking to pose a locally heavy rainfall/severe risk.
Details on this will be further refined over the next couple of
days.

Dry weather to start the upcoming work week, with rain chances
returning again by mid week.

13

&&

.MARINE...
South winds are starting to decrease over the coastal waters, and
will continue subsiding from west to east as a cold front
approaches the area. This front is forecast to push through the
region this evening, with increasing and gusty northwest winds in
its wake. Winds will diminish early Thursday morning as high
pressure begins to settle into the area. South winds will return
by Thursday afternoon as the high moves off to the east, and start
to increase on Friday ahead of another approaching storm system.
South winds will become quite strong and gusty over the weekend
as this system continues to slowly approach the area, with
northwest winds expected Sunday night as another cold front is
driven through the area.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  54  78  63  88 /  50   0  10  20
LCH  57  80  67  86 /  30   0  10  10
LFT  62  83  70  88 /  50   0  10  10
BPT  56  81  69  87 /  20   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ027>033-041>045-
     052>055-073-074.

TX...None.
GM...Small Craft Advisory until 6 AM CDT Thursday for GMZ470-472-475.

     Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ430-432-435.

     Small Craft Exercise Caution through late tonight for GMZ450-452-
     455.

&&
Hazardous weather outlook, Apr 26, 4:33 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
533 AM CDT Wed Apr 26 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
533 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
An upper level trough and associated cold front will push through
the area this afternoon into this evening inducing scattered to
numerous showers and thunderstorms. Some of these thunderstorms
could be strong to severe especially across portions of central
Louisiana and the piney woods of Southeast Texas. Large hail,
damaging winds and isolated tornadoes will be possible. This
threat will come to an end late this evening.

In addition to the threat for severe weather, winds away from
storms will gust to 25 to 30 MPH today. This will pose a threat to
high profile vehicles especially across open areas and bridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are expected
Saturday into Sunday as a cold front approaches and moves through
the region. Heavy rainfall may be a threat especially on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon or this evening.

GMZ430-432-435-450-452-455-470-472-475-271045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
533 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect until 1:00 PM this afternoon
for the entire coastal waters out 60 NM and until 1:00 AM Thursday
for coastal waters from 20 to 60 NM. Winds of 15 to 20 knots and
seas of 5-7 feet will be hazardous to small boats.

An upper level trough and associated cold front will push through
coastal waters this evening producing isolated showers and
thunderstorms. This activity will come to an end after Midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are expected
Saturday into Sunday as a cold front approaches and moves through
the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon or this evening.

The radar

The Ft Polk radar (KPOE), 157 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Tyler

When
April 26, 4:13 PM CST
Where
Tyler County, Chester
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -94.600

Hail, Tyler

When
April 26, 5:00 PM CST
Where
Tyler County, 0.69 mi N of Town Bluff
Measured
1 in hail
Reported by
Public
Coordinates
30.790, -94.180

Hail, Jasper

When
April 26, 5:15 PM CST
Where
Jasper County, 1.78 mi W of Jasper Piney Wood Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
30.850, -94.000

Pictures posted to social media indicated half dollar size hail in Springhill.

Hail, Jasper

When
April 26, 5:22 PM CST
Where
Jasper County, 0.69 mi N of Magnolia Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -94.030

Hail, Jasper

When
April 26, 5:25 PM CST
Where
Jasper County, 0.69 mi N of Magnolia Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -94.030

A picture of quarter size hail was posted to social media.

Hail, Jasper

When
April 26, 5:38 PM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.660, -93.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695223, 695224, 695225, 695226, 695227, 695228.